I posted a question some time ago but didn’t hear back from you so here goes. I am a 33 year old female with hair loss for the past year and 7 months. Started to notice the loss after going off the birth control pills. I went to see a hair loss expert at Duke University who said it was TE. Still hasn’t stopped thinning. I am back on the pill and spironlactone. I also have Hashitmoto’s disease. No family history of female hair loss although my dad has lost his hair. My testosterone levels recently came back at 86 which my doctor thinks is high and probably due to some PCOS. I have several questions. First, could the spiro be making my hair loss worse? What can be done to combat the high testosterone levels? I have a diffuse loss but also hair loss at the sides of my forehead (what I consider the temples) and my hair line has receded (which is what bothers me the most). Thanks for any insight.
The cause of your hair loss seem multifactorial. Birth control pills has been linked to hair loss even if you have stopped taking it. In other words, stopping or starting birth control pills may have ‘triggered’ your hair loss process. Hashimoto’s Thyroiditis is also a reason why you may have hair loss, because of its autoimmune process (your body may be attacking your hair). Polycystic Ovary Syndrome (PCOS) may also be related to hair loss by the virtue of hormone imbalances that this disease produces. Spironolactone, which is a common blood pressure lowering drug, can also be the cause of your hair loss as much as a help for it (now that sounds crazy, but it does say much about its value). Some doctors believe that Spironolactones may also grow hair, because spironolactone works by inhibiting a hormone called aldosterone, which is similar to testosterone (note: this is a very simplistic way of putting it). To my knowledge, there is no reliable scientific evidence of using spironolactone to grow hair. Most importantly spironolactone is not approved by the FDA to treat hair loss. Finally, your high testosterone levels should be addressed by your primary care doctor or a specialist who knows your complete medical history. PCOS can cause virulizing traits, and with high testosterone, that will just accelerate these traits. You may have already guessed, but spironolactone is commonly used to treat PCOS to decrease the androgenic hormone (testosterone) levels.
You seem to be doing the right thing by seeing the appropriate doctors. Unfortunately, sometimes there are no solutions.